Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, May 17, 2017

May 17, 2017 · NWS GRB · 35 events in 12 counties and zones

Low pressure tracking northeast from the Missouri Valley brought several rounds of thunderstorms and heavy rain to northeast Wisconsin during the afternoon and evening hours of May 17th. Three distinct rounds of activity brought damaging winds as high as 80 mph and hail as large as an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure tracking northeast from the Missouri Valley brought several rounds of thunderstorms and heavy rain to northeast Wisconsin during the afternoon and evening hours of May 17th. Three distinct rounds of activity brought damaging winds as high as 80 mph and hail as large as an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 17, 11:24 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 17, 11:24 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1224 PM CDT Wed May 17 2017

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 410 AM CDT Wed May 17 2017

Looks like another day of severe thunderstorms is likely. An
unseasonably strong negatively tilted upper low lifting northeast
from the Central Plains will provide considerable upper support
for severe storms this afternoon and evening, while a slow moving
cold front, outflow boundaries and perhaps lake and bay breezes
provide for surface convective initiation. Cloud cover will hinder
solar heating and surface based instability for a good part of
the day, but there should be a least some breaks in the clouds in
the warm sector over the southeast half of the forecast region
later today.

The Saint louis University web page of forecast analogs showed
that nearly all of the top analogs were associated with severe
weather somewhere in Wisconsin and nearly half with tornadoes.
The NWS western region web page that displays return intervals of
various surface and upper air parameters show that the intensity
of the upper system has a return interval of once every 2 or 3
years in Wisconsin and is outside of the climatological database
in Iowa. So this will probably be an active day of severe storms
over parts of the Midwest and western Great lakes.

Clouds and showers and thunderstorms will keep temperatures in the
60s in far northern Wisconsin. The concentration of storms along
the front has the potential for producing heavy rain and local
flooding. Further south and east there will probably be just
isolated or scattered storms until late afternoon or evening as
the upper system gets closer and the surface cold front starts to
move east. The combination of best instability and shear averages
out to be somewhere between Wausau and Menominee County Michigan
late in the afternoon and early evening, with energy helicity
indices of around 3.

The storms will move across the area tonight and exit early
Thursday as the cold front moves through. Heavy rain will be the
main concern once the severe threat has ended. The air is cold
enough behind the front for temperatures to actually fall during
the day, something rare for this time of the year.

.LONG TERM...Thursday Night Through Tuesday
Issued at 410 AM CDT Wed May 17 2017

Models start this part of the forecast dry, with surface high
pressure and a mid level ridge across region. Precipitation is
then expected to move in late Friday night as a mid level trough
and surface low move northeast toward the region. PoPs drop to
slight chance on Sunday in the dry slot of the system. The
unsettled weather pattern continues into early next week as
another shortwave trough and cold front move into the Great Lakes
around Tuesday.

High temperatures are expected to be below normal through the
middle of next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1223 PM CDT Wed May 17 2017

Several rounds of showers and thunderstorms will impact the TAF
sites during the TAF period. The best chance for thunderstorms
will be this afternoon and early this evening, with lower chances
later tonight into Thursday morning. CIGS have settled between low
VFR and MVFR this afternoon, with bases basically between 2500 and
3500 ft. Conditions will drop with showers and thunderstorms to a
solid MVFR/IFR deck, with lower conditions possible with heavier
rain activity. A cold front will move through Thursday morning,
bringing additional showers and low clouds. Conditions are not
expected to improve appreciably until Thursday afternoon when the
main low tracks east.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......MG
AVIATION.......Kurimski
Hazardous weather outlook, May 17, 3:21 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
421 AM CDT Wed May 17 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
421 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across nearly all
of the forecast area. Large hail, damaging winds, and a few
tornadoes are possible. The afternoon and early evening hours have
the greatest potential for severe storms.

The thunderstorms will also produce heavy rain, especially across
far northern Wisconsin where local flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Saturday night but it is too early to
determine the severe weather threat at this time. There is also
the potential for heavy rain Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later in the day.

LMZ521-522-541>543-180930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
421 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Increasing south winds and building waves will lead to hazardous
conditions in the Lake Michigan waters. There is a also a small
chance of severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An abrupt wind shift from south to north will take place Thursday
during the morning or midday hours. Winds could gust to gale
force for a few hours from the north after the wind shift.

There is a chance for thunderstorms Saturday night. Winds and
waves hazardous to small craft are possible on Thursday.

RDM/MG

In the hours before

Special weather statement, May 17, 12:20 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
120 PM CDT WED MAY 17 2017

WIZ030-035-036-171915-
Marathon WI-Wood WI-Portage WI-
120 PM CDT WED MAY 17 2017

...STRONG THUNDERSTORMS MOVING INTO CENTRAL wISCONSIN...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Babcock, or 22 miles west of Wisconsin Rapids, moving
northeast at 60 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Other strong thunderstorms were located over southwest Wisconsin and
will move into parts of central Wisconsin after 2 pm.

Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Babcock and Rothschild.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8934
      4511 8934 4425 9005 4427 9032
TIME...MOT...LOC 1817Z 210DEG 61KT 4432 9027

AK

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
May 17, 12:57 PM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.660, -90.160

Thunderstorm winds snapped power poles and caused some damage to nearby businesses in Marshfield.

Thunderstorm Wind, Wood

When
May 17, 12:57 PM CST
Where
Wood County, 0.52 mi WNW of Marshfield Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.634, -90.189

A thunderstorm wind gust to 66 mph was measured at Marshfield Municipal Airport.

Thunderstorm Wind, Oneida

When
May 17, 2:08 PM CST
Where
Oneida County, 5.26 mi WNW of Cassian
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.630, -89.820

Thunderstorm winds downed a couple of trees about 20 miles west of Rhinelander.

Thunderstorm Wind, Oneida

When
May 17, 2:09 PM CST
Where
Oneida County, 0.48 mi E of Oneida Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.630, -89.460

Thunderstorm winds of 59 mph were measured at Rhinelander/Oneida County Airport.

Hail, Wood

When
May 17, 5:48 PM CST
Where
Wood County, 4.94 mi SSE of Nekoosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.250, -89.880

Quarter size hail fell southeast of Nekoosa.

Thunderstorm Wind, Wood

When
May 17, 5:48 PM CST
Where
Wood County, 0.49 mi E of Port Edwards
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
44.330, -89.840

A thunderstorm produced a measured wind gust to 60 mph at Port Edwards.

Hail, Wood

When
May 17, 5:52 PM CST
Where
Wood County, 1.21 mi SE of Nekoosa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.310, -89.880

Nickel to quarter size hail fell near Nekoosa.

Hail, Wood

When
May 17, 6:00 PM CST
Where
Wood County, 2.86 mi SE of Biron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.400, -89.740

Penny size hail fell east of Wisconsin Rapids, and winds downed several 1 to 2 inch diameter tree branches throughout town.

Thunderstorm Wind, Marathon

When
May 17, 6:05 PM CST
Where
Marathon County, 0.49 mi W of Stratford
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.970, -90.080

Thunderstorm downburst winds downed at least a dozen trees and heavily damaged a barn in western Marathon County. The downburst winds also carried a carport more than 200 feet.

Thunderstorm Wind, Marathon

When
May 17, 6:07 PM CST
Where
Marathon County, Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
45.030, -90.080

Thunderstorm winds tipped over a semi trailer in Athens. The time of the event is estimated based on radar data.

Thunderstorm Wind, Lincoln

When
May 17, 6:30 PM CST
Where
Lincoln County, 0.69 mi S of Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.170, -89.680

Thunderstorm wind downed several trees just south of Merrill.

Thunderstorm Wind, Lincoln

When
May 17, 6:36 PM CST
Where
Lincoln County, 2.52 mi ESE of Irma
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.340, -89.620

Thunderstorms winds downed trees east of Irma, in the vicinity of Highway 51 and County Road J.

Thunderstorm Wind, Lincoln

When
May 17, 6:40 PM CST
Where
Lincoln County, 2.07 mi ENE of Doering
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.240, -89.430

Thunderstorm winds downed trees east of Doering, on County Road X.

Thunderstorm Wind, Lincoln

When
May 17, 6:45 PM CST
Where
Lincoln County, 0.69 mi S of Kings
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
45.470, -89.680

Thunderstorm winds downed at least a dozen trees and destroyed an outbuilding east of Tomahawk.

Thunderstorm Wind, Oneida

When
May 17, 7:04 PM CST
Where
Oneida County, 0.69 mi S of Woodboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.590, -89.550

Thunderstorm winds downed trees and power lines in Woodboro. The time of this event was estimated based on radar data.

Thunderstorm Wind, Langlade

When
May 17, 7:05 PM CST
Where
Langlade County, Antigo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.150, -89.150

Thunderstorm winds downed trees in Antigo.

Thunderstorm Wind, Langlade

When
May 17, 7:12 PM CST
Where
Langlade County, Elcho
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.430, -89.180

Thunderstorm winds downed trees in Elcho.

Thunderstorm Wind, Oneida

When
May 17, 7:16 PM CST
Where
Oneida County, 1.19 mi SE of Sugar Camp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.780, -89.300

Thunderstorm winds downed trees and power lines at Sugar Camp.

Hail, Waupaca

When
May 17, 7:28 PM CST
Where
Waupaca County, 2.09 mi ENE of Waupaca Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.340, -88.980

Quarter size hail fell east of Waupaca. The storm that produced the hail also brought heavy rain and gusty winds.

Thunderstorm Wind, Vilas

When
May 17, 7:34 PM CST
Where
Vilas County, 0.69 mi N of Boulder Jct Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.140, -89.630

Thunderstorm winds downed small to medium size tree limbs north of Boulder Junction.

Thunderstorm Wind, Vilas

When
May 17, 7:34 PM CST
Where
Vilas County, 0.48 mi W of Boulder Jct
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.120, -89.640

Thunderstorm winds downed about fifteen, 15-20 inch diameter trees northwest of Boulder Junction. Some of the trees blocked roads in the area. The time of this event was estimated based on radar.

Thunderstorm Wind, Waushara

When
May 17, 8:20 PM CST
Where
Waushara County, 0.69 mi S of Wautoma
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.060, -89.280

Thunderstorm winds snapped and uprooted a couple of trees south of Wautoma.

Thunderstorm Wind, Waupaca

When
May 17, 8:37 PM CST
Where
Waupaca County, 2.09 mi ESE of Little Hope
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.310, -89.060

Thunderstorm winds downed trees and power lines south of Waupaca.

Thunderstorm Wind, Waupaca

When
May 17, 8:48 PM CST
Where
Waupaca County, 0.85 mi SE of Manawa
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.460, -88.910

Thunderstorm winds downed trees and power lines in Manawa.

Thunderstorm Wind, Waupaca

When
May 17, 8:54 PM CST
Where
Waupaca County, New London
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.380, -88.750

A thunderstorm wind gust to 58 mph was measured in New London.

Thunderstorm Wind, Outagamie

When
May 17, 9:00 PM CST
Where
Outagamie County, Shiocton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.430, -88.580

Thunderstorm winds downed power lines in Shiocton.

Thunderstorm Wind, Waupaca

When
May 17, 9:02 PM CST
Where
Waupaca County, 0.69 mi S of Clintonville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.610, -88.750

Thunderstorm winds downed trees and power lines in Clintonville.

Thunderstorm Wind, Outagamie

When
May 17, 9:05 PM CST
Where
Outagamie County, 2.95 mi S of Greenville
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.258, -88.519

Thunderstorms produced a wind gust to 61 mph at Appleton International Airport.

Thunderstorm Wind, Outagamie

When
May 17, 9:12 PM CST
Where
Outagamie County, 0.85 mi SE of Nichols
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.560, -88.460

Thunderstorm winds downed power lines in Nichols.

Thunderstorm Wind, Calumet

When
May 17, 9:15 PM CST
Where
Calumet County, 0.5 mi E of Chilton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.030, -88.160

Thunderstorm winds downed trees and power lines in Chilton.

Thunderstorm Wind, Calumet

When
May 17, 9:18 PM CST
Where
Calumet County, New Holstein
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.950, -88.080

Thunderstorm winds downed trees and power lines in New Holstein.

Thunderstorm Wind, Calumet

When
May 17, 9:20 PM CST
Where
Calumet County, New Holstein
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.950, -88.080

Thunderstorm winds downed trees and power lines in New Holstein.

Thunderstorm Wind, Calumet

When
May 17, 9:20 PM CST
Where
Calumet County, 0.5 mi E of Brillion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -88.060

Thunderstorm winds downed trees and power lines in Brillion.

Thunderstorm Wind, Shawano

When
May 17, 9:20 PM CST
Where
Shawano County, 0.49 mi E of Shawano Lake
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.820, -88.510

Thunderstorm winds downed at least two dozen trees, causing damage to eight houses on the north shore of Shawano Lake.

Thunderstorm Wind, Brown

When
May 17, 9:30 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.510, -88.000

There were about a dozen reports of trees and power lines downed by thunderstorm winds in Green Bay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696416, 696428, 696417, 696430, 696410, 701619, 696413, 696414, 696418, 696420, 696421, 696422, 696424, 696425, 701625, 701621, 701623, 701627, 696415, 701628, 701635, 701654, 701671, 701675, 701679, 701662, 701678, 701646, 701664, 701665, 701667, 701657, 701659, 701683, 701670.